Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:22 PM MDT for Silver Bow County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 10, 2017, 4:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 166 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:30 PM MDT | HAIL 1 | 2 Sw Newcomb, MT | OVER ONE INCH HAIL OCCURRING AT TIME OF CALL FROM TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2781 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WUUS55 KMSO 102222
SVRMSO
MTC093-102245-
/O.NEW.KMSO.SV.W.0011.170710T2222Z-170710T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
422 PM MDT MON JUL 10 2017
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Central Silver Bow County in west central Montana...
* Until 445 PM MDT
* At 422 PM MDT, a severe thunderstorm was located near Silver Bow,
or near Butte, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Janney, Newcomb and
Ramsay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 11242 4580 11262 4595 11277 4612 11251
4610 11247 4607 11247 4605 11248 4602 11244
4599 11244 4596 11243 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2222Z 233DEG 30KT 4593 11261
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
596
WWUS55 KMSO 102239 RRA
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
439 PM MDT MON JUL 10 2017
MTC093-102245-
/O.CON.KMSO.SV.W.0011.000000T0000Z-170710T2245Z/
Silver Bow MT-
439 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SILVER BOW COUNTY...
At 439 PM MDT, a severe thunderstorm was located near Butte, moving
northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Butte, Silver Bow, Walkerville, Janney, Newcomb and Nissler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 11242 4586 11252 4601 11268 4605 11261
4608 11257 4610 11247 4607 11247 4605 11248
4602 11244 4599 11244 4596 11243 4593 11244
4593 11242 4589 11240
TIME...MOT...LOC 2239Z 233DEG 30KT 4602 11244
HAIL...1.00IN
WIND...<50MPH
$$852
WWUS55 KMSO 102244
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
444 PM MDT MON JUL 10 2017
MTC093-102254-
/O.EXP.KMSO.SV.W.0011.000000T0000Z-170710T2245Z/
Silver Bow MT-
444 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY WILL
EXPIRE AT 445 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.
LAT...LON 4587 11242 4586 11252 4601 11268 4605 11261
4608 11257 4610 11247 4607 11247 4605 11248
4602 11244 4599 11244 4596 11243 4593 11244
4593 11242 4589 11240
TIME...MOT...LOC 2244Z 233DEG 30KT 4604 11240
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:08 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 10, 2:08 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Missoula MT 208 PM MDT Mon Jul 10 2017 .DISCUSSION...An approaching disturbance is causing the strong ridge of high pressure to finally break down. This feature is also the kicker for convection across Lemhi county into southwest Montana. The combination of significant instability and more wind shear will contribute to stronger storms across the aforementioned region. These storms will be capable of hail, gusty winds and brief heavy rain. A few showers will linger throughout the night along the Continental Divide. Westerly flow will persist over the northern Rockies through Tuesday keeping the temperatures cooler to near normal readings. The heatwave returns by Wednesday, and will last through the weekend and into early next week. In fact, each day will warm by 5 to 7 degrees or so, with Friday, Saturday, and Sunday topping out as the hottest days during this particular stretch. Temperatures will have the potential to reach 100 degrees in valleys across western Montana and central Idaho on Friday, with an even greater chance of hitting 100 degrees, or slightly higher (102-105F), both Saturday and Sunday. With such strong high pressure locked in place across the western half of the United States, our forecast models show no foreseeable break in this hot and dry pattern through at least July 20th. && .AVIATION... Scattered to numerous showers and thunderstorms will continue to develop across Lemhi county into southwest Montana. A few of these storms could become fairly strong, producing gusty winds, hail and brief heavy rain. KSMN and KBTM have the best chance of being impacted by these storms through 11/03z. A few showers will be traversing northwest Montana this afternoon and evening, but having a minimal impact to KGPI. A few showers could linger along the Continental Divide throughout the night. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 10, 1:29 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
129 PM MDT MON JUL 10 2017
MTZ007-102015-
Butte/Blackfoot Region MT-
129 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
215 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles south of Butte, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Butte and Walkerville around 155 PM MDT.
Other locations impacted by this storm include Janney and Newcomb.
LAT...LON 4575 11248 4576 11250 4575 11252 4572 11252
4567 11259 4578 11280 4612 11251 4610 11247
4605 11248 4602 11244 4593 11244 4589 11240
4585 11243 4583 11239
TIME...MOT...LOC 1929Z 216DEG 33KT 4579 11263Local storm report, Jul 10, 2:43 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 16 SE JANNEY 45.76N 112.23W
07/10/2017 E1.00 INCH SILVER BOW MT PUBLIC
&&
TSSpecial weather statement, Jul 10, 3:40 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
340 PM MDT MON JUL 10 2017
MTZ007-102215-
Butte/Blackfoot Region MT-
340 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...
SOUTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 415 PM
MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Philipsburg, or 18 miles west of Anaconda, moving
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Anaconda, West Valley, Galen, Porters Corner, Lost Creek and
Georgetown.
LAT...LON 4602 11337 4611 11344 4618 11344 4621 11343
4644 11294 4621 11275
TIME...MOT...LOC 2139Z 240DEG 36KT 4614 11334Local storm report, Jul 10, 4:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 SE JANNEY 45.84N 112.41W
07/10/2017 E1.25 INCH SILVER BOW MT PUBLIC
RESIDENT ON Z BAR T ROAD REPORTED HAIL
SMALLER THAN GOLF BALLS BUT LARGER THAN
QUARTERS. DAMAGES INCLUDED TREE BRANCHES
DOWN AND DENTS OVER THE SURFACE OF CAMPER.
WIND WAS NOT OVERLY STRONG.
&&
LVSpecial weather statement, Jul 10, 4:12 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
412 PM MDT MON JUL 10 2017
MTZ007-102245-
Butte/Blackfoot Region MT-
412 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTHEASTERN
POWELL COUNTIES UNTIL 445 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anaconda, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deer Lodge, Anaconda, Warm Springs, Galen, Lost Creek, Opportunity
and Racetrack.
LAT...LON 4639 11240 4635 11245 4633 11245 4634 11250
4633 11250 4633 11253 4630 11257 4626 11256
4624 11260 4622 11257 4618 11257 4618 11251
4614 11252 4608 11298 4632 11311 4649 11239
4639 11236
TIME...MOT...LOC 2212Z 251DEG 35KT 4622 11292Special weather statement, Jul 10, 4:20 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
420 PM MDT MON JUL 10 2017
MTZ007-102245-
Butte/Blackfoot Region MT-
420 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silver Bow, or 7 miles southwest of Butte, moving northeast at 35
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Butte, Silver Bow, Walkerville, Janney, Newcomb and Nissler.
LAT...LON 4586 11243 4579 11263 4594 11278 4612 11251
4610 11247 4607 11247 4605 11248 4602 11244
4593 11244 4593 11242 4589 11240
TIME...MOT...LOC 2219Z 234DEG 31KT 4592 11262The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:14 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Jul 9, 6:46 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Jul 9, 7:06 PM MDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Jul 9, 7:46 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Jul 9, 8:37 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Jul 9, 9:34 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 9, 10:17 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Jul 10, 1:29 PM MDT | Special Weather Statement | MSO | Silver Bow | 46 min |
| Jul 10, 3:12 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 33 min |
| Jul 10, 3:40 PM MDT | Special Weather Statement | MSO | Deer Lodge | 35 min |
| Jul 10, 4:12 PM MDT | Special Weather Statement | MSO | Deer Lodge | 33 min |
| Jul 10, 4:16 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell, Silver Bow | 29 min |
| Jul 10, 4:20 PM MDT | Special Weather Statement | MSO | Silver Bow | 25 min |
| Jul 10, 4:51 PM MDT | Special Weather Statement | MSO | Deer Lodge | 24 min |
| Jul 10, 5:04 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 10, 5:38 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jul 10, 5:45 PM MDT | Special Weather Statement | MSO | Granite | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.